Georgia, 2005

Tornadoes in Georgia, January 13, 2005

January 13, 2005 · NWS TAE · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
5
Property damage
$255,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 13, 1:47 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 13, 1:47 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
147 PM EST THU JAN 13 2005

.SYNOPSIS...LINE OF SHRA/TSRA EXTENDS FROM THE NORTHERN BORDER OF
AL/GA DOWN THROUGH THE EXTREME WESTERN PORTION OF THE PANHANDLE. THIS
LINE IS MVG AT AROUND 35-40 MPH AND WHILE SHRA AHEAD OF THIS FEATURE
ARE ALREADY IN THE AREA...THE MAIN LINE SHOULD BEGIN TO IMPACT OUR
WESTERN ZONES IN THE NEXT HOUR TO TWO HOURS. THE COLD FRONT IS
LAGGING IN EASTERN ARKANSAS THROUGH SOUTH-CNTRL LA. BESIDES GUSTY
WINDS...HAVENT SEEN ANY SVR REPORTS WITH THIS LINE TO OUR IMMEDIATE
WEST ALTHOUGH A TORNADO WATCH IS OUT FOR OUR ALABAMA AND WESTERN FL
PANHANDLE COUNTIES THROUGH 4 PM CST. THE PROGRESSION IS A LITTLE
FASTER THIS AFTN THAN THE MODELS WERE INDICATING...ESPECIALLY THE ETA
WHICH WAS ORIGINALLY SLOWER THAN THE GFS.

&&

.SHORT TERM...AS THIS LINE PROGRESSES EASTWARD TONIGHT...EXPECT THE
MAIN THREAT TO BE FROM STRAIGHT-LINE WINDS. GUSTS UP TO 40-45 MPH
WERE SEEN WITH THIS LINE EARLIER AND THIS IS DEFINITELY A
POSSIBILITY FOR US AS LOCAL VAD WIND PROFILES ARE SHOWING UP TO 50KTS
OF WIND AT AROUND 2KFT. WOULDNT TAKE THAT HEAVY OF A SHOWER TO BRING
THAT DOWN TO THE SFC. TOTAL RAINFALL AMOUNTS SHOULDNT BE ANY MORE
THAN ONE TO ONE AND A HALF INCHES...SO FLOODING ISNT A BIG CONCERN.
LIGHTNING ACTIVITY HAS BEEN DIMINISHING THROUGHOUT THE DAY...
ALTHOUGH TS WILL STILL BE FOUND EMBEDDED IN THE LINE AS IT MVS
THROUGH TONIGHT.

THEREFORE...WILL INCLUDE CATEGORICAL POPS IN ALL AREAS TONIGHT...WITH
LIKELY STILL LINGERING IN THE SE ZONES TOMORROW MORNING. WILL INCLUDE
GUSTY WIND WORDING AND WILL HAVE TO WAIT UNTIL CLOSE TO ISSUANCE TIME
TO SEE HOW THEY UPDATE/MOVE THE WATCH AS FAR AS WHERE TO PUT SVR
WORDING...ALTHOUGH ISOLD SVR WORDING SHOULD BE GOOD FOR ALL BUT SE
LOCATIONS.

DRY AIR QUICKLY MVS IN BEHIND THE FRONT TOMORROW MORNING AND CLEARS
THINGS OUT BY TOMORROW AFTN. FLAT PATTERN INITIALLY OVERHEAD WILL NOT
ALLOW COLD AIR TO MAKE IT THIS FAR SOUTH...AND WENT ABOVE MAV
GUIDANCE FOR SAT AM AS WELL AS SUN AM.

&&

.LONG TERM...LONG RANGE MODELS AGAIN GOING TO EXTREMES FOR TEMPS
NEXT WEEK. THEY ARE NOW INDICATING THE RIDGE IN THE WESTERN US
AMPLIFYING EARLY IN THE WEEK...THE TROUGH OVER THE EASTERN US
AMPLIFYING IN RESPONSE...AND A SFC HIGH DROPPING DOWN FROM THE NORTH-
CNTRL US. THIS SPELLS DRY...BUT PRETTY COLD WX FOR OUR AREA AS THE
COLDER ARCTIC AIR THAT WAS ORIGINALLY KEPT WELL TO OUR NORTH MAKES
ITS WAY DOWN SOUTH. AS FAR AS THE GRIDS ARE CONCERNED...DID TREND
DOWNWARDS ON THE TEMPS FOR THE FIRST PART THROUGH MIDDLE OF THE
WEEK BUT DID NOT BUY OFF ON THE MID TO UPR 20S THAT THE MEX IS
CURRENTLY SHOWING. WILL HAVE TO WAIT AND SEE IF THERE IS ANY TYPE
OF CONSISTENCY IN THE NEXT RUN OR TWO.

&&

.MARINE...WINDS HAVE ALREADY INCREASED INTO ADVISORY CRITERIA WITH
SEAS 6-9FT. WINDS WILL QUICKLY SHIFT TO THE NORTH BY EARLY TOMORROW
MORNING AND SPEEDS WILL REMAIN AROUND OR JUST BELOW ADVISORY CRITERIA
THROUGH MONDAY.

&&

.FIRE WEATHER...NO CONCERNS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 56 62 40 60/ 99 30 00 00
PFN 56 64 41 60/ 99 20 00 00
DHN 52 58 36 57/ 99 10 00 00
ABY 54 60 38 56/ 99 20 00 00
VLD 58 62 42 58/ 99 50 00 00
CTY 60 67 45 64/ 99 80 00 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MCNATT
Hazardous weather outlook, Jan 13, 4:29 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 AM EST THU JAN 13 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-141100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
429 AM EST THU JAN 13 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATER TODAY
AND MOVE THROUGH ON FRIDAY MORNING...WITH A SQUALL LINE EXPECTED TO
PRECEDE ITS ARRIVAL. THE POTENTIAL FOR DAMAGING STRAIGHT LINE WINDS
WILL BE THE GREATEST THREAT WITH THESE STORMS...AS THE WIND SHEAR
REMAINS CLOSE TO UNIDIRECTIONAL NEAR THE TIME OF THE SQUALL LINE
PASSAGE. AS THE LINE MOVES FURTHER EAST THROUGH THE CWA...
INSTABILITY WILL BECOME INCREASINGLY MARGINAL AS WE BEGIN TO LOSE ANY
EARLIER GAINS FROM DAYTIME INSOLATION.

.DAYS TWO THROUGH SEVEN...
AFTER THIS FRONT MOVES THROUGH...A GLANCING BLOW OF COLDER AIR WILL
AFFECT THE REGION OVER THE WEEKEND...WITH THE POTENTIAL FOR A MUCH
MORE SIGNIFICANT COLD BLAST DURING THE FIRST HALF OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

.RIP CURRENTS...
...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES...

WIND...WAVE...AND TIDAL CONDITIONS SUPPORT DANGEROUS RIP CURRENTS
TODAY. RIP CURRENTS ARE LIFE THREATENING TO ANYONE ENTERING THE
WATER.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Jan 13, 12:32 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 PM EST THU JAN 13 2005

FLZ007-008-012-131815-
BAY FL-COASTAL WALTON FL-INLAND WALTON FL-
INCLUDING THE CITIES OF...CALLAWAY...DE FUNIAK SPRINGS...
PANAMA CITY...PANAMA CITY BEACH AND SANTA ROSA BEACH
1232 PM EST THU JAN 13 2005

A WEST TO EAST BAND OF HEAVY SHOWERS LOCATED IN THE NEAR SHORE
FLORIDA PANHANDLE WATERS WILL BEGIN TO MOVE ONSHORE INTO WALTON AND
BAY COUNTIES. THESE SHOWERS WILL BE MOVING TO THE NORTH AT 45 MPH AND
WILL BE ACCOMPANIED BY SUSTAINED WINDS OF 25 MPH WITH HIGHER GUSTS UP
TO 50 MPH. IN ADDITION TO THE STRONG WINDS...BRIEF HEAVY RAIN WILL
REDUCE VISIBILITIES AND MAKE TRAVEL HAZARDOUS UNTIL THE SHOWERS PASS.
THESE WINDS MAY CONTINUE TO MOVE FURTHER INLAND OVER THE NEXT HALF
HOUR.

RESIDENTS SHOULD CONTINUE TO BE ALERT TO THESE WEATHER CONDITIONS.

GODSEY/BLOCK
Special weather statement, Jan 13, 1:53 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EST THU JAN 13 2005

FLZ008-010-012-131955-
BAY FL-COASTAL WALTON FL-WASHINGTON FL-
INCLUDING THE CITIES OF...CALLAWAY...CHIPLEY...PANAMA CITY...
PANAMA CITY BEACH...SANTA ROSA BEACH AND VERNON
153 PM EST THU JAN 13 2005

AN AREA OF SHOWERS WITH VERY STRONG WINDS WILL BEGIN TO MOVE ONSHORE
ACROSS COASTAL WALTON AND BAY COUNTIES. THESE SHOWERS WILL BE CAPABLE
OF PRODUCING SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 50 MPH IN
SOME LOCATIONS. AS THESE SHOWERS MOVE FURTHER INLAND...THE STRONG
WINDS WILL LIKELY SPREAD INTO WASHINGTON COUNTY. IN ADDITION TO THE
VERY STRONG WINDS...RAINFALL WILL BE LOCALLY HEAVY WHICH WILL REDUCE
VISIBILITY AND CREATE PONDING OF WATER ON ROADWAYS.

ADDITIONALLY...AN ISOLATED WATERSPOUT IS POSSIBLE WITH THIS AREA OF
SHOWERS AND COULD MOVE ONSHORE. A TORNADO WARNING WILL BE ISSUED IF A
WATERSPOUT IS DETECTED MOVING ONSHORE.

REMEMBER...A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM CST.

GODSEY/BLOCK
Special weather statement, Jan 13, 3:46 PM EST, 2 hours 12 minutes before
ALZ065>069-FLZ007>014-132145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EST THU JAN 13 2005

...THE TORNADO WATCH HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 11...THAT WAS IN EFFECT UNTIL 4 PM CST...HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES.

IN ALABAMA...GENEVA...HOUSTON...DALE...COFFEE...HENRY.
IN FLORIDA...CALHOUN...COASTAL WALTON...WASHINGTON...INLAND
WALTON...HOLMES...JACKSON...BAY AND GULF COUNTIES.

18-WOOL
Special weather statement, Jan 13, 4:13 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EST THU JAN 13 2005

ALZ066>069-FLZ009>014-132200-
BAY FL-CALHOUN FL-DALE AL-GENEVA AL-GULF FL-HENRY AL-HOLMES FL-
HOUSTON AL-JACKSON FL-WASHINGTON FL-
INCLUDING THE CITIES OF...ABBEVILLE...BLOUNTSTOWN...BONIFAY...
CALLAWAY...CHIPLEY...COTTONWOOD...DALEVILLE...DOWNTOWN DOTHAN...
FORT RUCKER...GENEVA...HEADLAND...MARIANNA...OZARK...PANAMA CITY...
PANAMA CITY BEACH...PORT ST. JOE AND VERNON
413 PM EST THU JAN 13 2005

AT 310 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH A FEW EMBEDDED STRONG THUNDERSTORMS MOVING
ACROSS SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. THE LINE WAS
MOVING TO THE EAST AT 40 MPH WHILE INDIVIDUAL CELLS WERE MOVE TO THE
THE NORTHEAST AT SIMILAR SPEEDS. THESE SHOWERS AND STORMS ARE CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY TOPPLE SMALL TREES AND
BRANCHES. A TORNADO WATCH CONTINUES IN EFFECT FOR THIS AREA UNTIL 4PM
CDT.

22-BARRY
Special weather statement, Jan 13, 5:07 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 PM EST THU JAN 13 2005

ALZ065>069-FLZ007>014-132221-
BAY FL-CALHOUN FL-COASTAL WALTON FL-COFFEE AL-DALE AL-GENEVA AL-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-JACKSON FL-
WASHINGTON FL-
INCLUDING THE CITIES OF...ABBEVILLE...BLOUNTSTOWN...BONIFAY...
CALLAWAY...CHIPLEY...COTTONWOOD...DALEVILLE...DE FUNIAK SPRINGS...
DOWNTOWN DOTHAN...ELBA...ENTERPRISE...FORT RUCKER...GENEVA...
HEADLAND...MARIANNA...OZARK...PANAMA CITY...PANAMA CITY BEACH...
PORT ST. JOE...SANTA ROSA BEACH AND VERNON
507 PM EST THU JAN 13 2005

...THE TORNADO WATCH HAS EXPIRED AT 4 PM CST (5 PM EST)...

TORNADO WATCH NUMBER 11...HAS BEEN ALLOWED TO EXPIRE AT 4 PM CST (5
PM EST). IT WAS VALID FOR THE FOLLOWING COUNTIES.

IN ALABAMA...GENEVA...HOUSTON...DALE...COFFEE...HENRY.
IN FLORIDA...CALHOUN...COASTAL WALTON...WASHINGTON...INLAND
WALTON...HOLMES...JACKSON...BAY AND GULF COUNTIES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA THIS EVENING
WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. RESIDENTS SHOULD
CONTINUE TO MONITOR THE WEATHER THIS EVENING.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Early

When
January 13, 5:58 PM EST to 6:02 PM EST
Where
Early County, 4 mi N of Crossroads
Rating
F1
Path length
2.7 mi
Path width
100 yd
Deaths
2 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
31.400, -84.733

A tornado touched down just north of County Road 114 and destroyed several small structures near a goat farm before it crossed Wood Valley Road. The tornado continued on a northerly track over open fields and wooded areas before damaging a brick house. Its roof was peeled off and thrown 75 yards. Three vehicles in the yard were destroyed. The tornado crossed Blakely Road and severely damaged a large double wide trailer. Its two occupants suffered minor injuries when the trailer was blown off its foundation. Before reaching the Early-Calhoun County line, the tornado carried a small double wide trailer 35 feet before impacting the ground and disintegrating. Of the five people inside, two were killed and three injured. The ground assessment was conducted by the WFO Tallahassee MIC and a SKYWARN storm spotter. The aerial assessment was conducted by the Georgia State Patrol.

Tornado, Calhoun

When
January 13, 6:02 PM EST to 6:03 PM EST
Where
Calhoun County, 1 mi SW of Arlington
Rating
F1
Path length
0.3 mi
Path width
100 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.433, -84.750

After crossing the Early-Calhoun County line, the tornado weakened slightly as it plowed through a pine forest. It blew several large trees across a railroad track before dissipating over an open field west of Arlington. The ground assessment was conducted by a SKYWARN storm spotter. The aerial assessment was conducted by the Georgia State Patrol.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Early2005-01-1370MaleMobile/Trailer HomeDirect
Tornado, Early2005-01-1362FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyThe tornado archive for Georgia, 2005Warnings in Georgia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436171, 5436172.